Topic: Why is Xeloda kicking Lauren's butt when 5-FU did not?

Hi Everyone,

My daughter, Lauren has been on chemo since Sept. 2011. She started out on Gem/Cis and 5-FU. She had this every two weeks, with a few times not being able to have it because of low platelets. I would say about March or April, her oncologist took her off Cisplatin because he said it can cause kidney problems if left on it too long. So she just had Gemzar and 5-FU until May, when she had Theraspheres, and then resumed it until her last CT and MRI, where it showed her smaller tumors had grown and there was a new tumor. Up until these scans, she had always had shrinkage, and even now her largest tumor remains stable. We find it hard to believe that the tumors that were radiated have grown plus a new large tumor. Lauren and I still think it is scar tissue from the radiation or dead spots. Anyway, her oncologist started her on Oxaliplatin and Xeloda (the pill form of 5-FU). He put her on Xeloda so she could have chemo every three weeks instead of two. She takes 3500mg. of Xeloda every day for two weeks and one week to rest. She had no symptoms from the Gemzar or 5-FU. The Cisplatin made her tired and achy for a few days, but she bounced back quickly. The Oxaliplatin has some very weird side effects, but they go away after 3 or 4 days. The Xeloda is pretty much kicking her butt. She is tired a lot and not very hungry. My question is: Why would 5-FU not bother her but Xeloda does? Is it because one is put right in the vein and one goes through the stomach? Anyone else have experience with Xeloda? I would like to hear your thoughts. Thanks in advance.

Love, -Pam

My beautiful daughter, Lauren Patrice, will live on in my heart forever.

My comments, suggestions, and opinions are based on my experience as a caretaker for my daughter, Lauren and from reading anything I can get my hands on about Cholangiocarcinoma. Please consult a physician for professional guidance.

Re: Why is Xeloda kicking Lauren's butt when 5-FU did not?

Hi Pam, I don't know much about Chemo as Teddy never had it. My gut guess would be that each one acts differently and on different people. But you and I both know that once everyone wakes up you will get answers! It better start kicking or we will all come line up and give it what for!!!!!

Teddy ~In our hearts forever~ATTITUDE is EVERYTHING
Any suggestion I offer is intended as friendly advice based solely on my own experience. Please consult your doctor for professional guidance.

3 (edited by PCL1029 Mon, 06 Aug 2012 08:59:49)

Re: Why is Xeloda kicking Lauren's butt when 5-FU did not?

Hi,
You are correct in the sense for easy understanding of their different pharmacokinetics.
Xeloda metabolized in the liver mainly; Depending on the dose,5FU has linear and non-linear distribution of the drug through out the body tissues including the liver and therefore the amount goes through the liver are different and secondary to the side effects of fatigue.anorexia.

The major side effect(for myself) is fatigue; I can nap for 3-4hours in the afternoon and have to nap for 1-2 hours after a days of work before dinner.I always, if I can ,take a 30 min nap at lunch time while I am working. I try to go to bed around 9pm.
And I do agree that your daughter needs oxaliplatin and 5FU( orXeloda-the same but in oral form) since without the platium group of chemotherapy agents the tumor seems coming back. Oxaliplatin is less toxic than cisplatin but it is still belong to the platium family,that means still have the potential side effects belong to that family.
God bless.

Please know that my personal opinion is not intended nor implied to be a substitute for professional medical advice. If  provided, information are for educational purposes.Consult doctor is a MUST for changing of treatment plans.

Re: Why is Xeloda kicking Lauren's butt when 5-FU did not?

Pam,

Maybe it is a cumulative effect.  Lauren has been on chemo for a while and I would think the longer you are on it, the harder it is on you.
If you really do think it is the Xeloda, maybe talk to the onc about switching her back to 5fu?  If I remember correctly, I think your Dr prescribed Xeloda instead of 5fu to be easier on you guys so you don't have to do as much driving. If it is not easier on Lauren, then maybe you could switch back?
How is her Hemoglobin/Hematocrit?  If she is anemic that could contribute to fatigue as well.

Take care.

Susie

Re: Why is Xeloda kicking Lauren's butt when 5-FU did not?

Thanks Lainy, Percy, and Susie. Susie- He did say that is why he switched Lauren to Xeloda. I told him we didn't mind going to U of M every two weeks, but he thought this was best. Besides, Lauren really hated the pump for 48 hours. Her Hemoglobin was 11.9 and and normal by U of M's paperwork is 12.0 - 16.0, so almost normal. Her Hematocrit was 36.2 and normal is 36.0-48.0. Both a little on the low side. I, too think she might just be getting worn down from chemo. Plus, she has been very lucky with feeling pretty good after chemo. This is probably the way most people feel after chemo and I know a lot of people feel way worse. My heart goes out to them. Percy stated that what Lauren is feeling are the side effects of Xeloda. She is going to have one more chemo and then a CT scan to see if it is helping. If it is, then it is worth it. Take care.

Love, -Pam

My beautiful daughter, Lauren Patrice, will live on in my heart forever.

My comments, suggestions, and opinions are based on my experience as a caretaker for my daughter, Lauren and from reading anything I can get my hands on about Cholangiocarcinoma. Please consult a physician for professional guidance.

Re: Why is Xeloda kicking Lauren's butt when 5-FU did not?

Pam, I am sorry to hear that Lauren is not tolerating Xeloda well. My mom was only ever on Gemzar, Cisplatin and Xeloda so it is hard for us to sort out what made her feel which side effects, but the whole 9 weeks she was on this regiment, she was exhausted and slept a lot each day and she didn't eat barely any food at all. Fortunately she did not get any hand or foot syndrome symptoms but tomorrow she starts Nexavar and that seems to be a fairly common side effect so lots of lotion helps, I hear.

It was so nice to meet you at U of M last week! I am glad I saw pictures of Lauren and recognized her and got to say hi to you both! She is even more beautiful in person than in her pictures!

Good luck. I'm thinking of you!

Melissa

Re: Why is Xeloda kicking Lauren's butt when 5-FU did not?

Hi Melissa,

It was great to see you too!! I am glad you recognized Lauren and came after us. It probably was the Xeloda with your Mom. Although, you never know. Everyone reacts differently. I hope the Nexavar does the trick for your Mom. I hope we run into each other again at U of M. Take care and the best of luck to your Mom!!

Love, -Pam

My beautiful daughter, Lauren Patrice, will live on in my heart forever.

My comments, suggestions, and opinions are based on my experience as a caretaker for my daughter, Lauren and from reading anything I can get my hands on about Cholangiocarcinoma. Please consult a physician for professional guidance.

Re: Why is Xeloda kicking Lauren's butt when 5-FU did not?

Hi Pam,

Sorry to hear that Lauren is not tolerating the Xeloda very well.  When John was on Xeloda, he stayed very tired and also had the hand and foot syndrome.  His feet blistered so badly that he couldn't stand to put his feet on the floor because of the pain.  Hopefully, this will not be the case with Lauren.     She has done so well and I pray that she will continue to improve and keep fighting this cancer's butt.   Love,  PeggyP